Algebra & Number Theory
- Algebra Number Theory
- Volume 1, Number 2 (2007), 223-238.
The 2-block splitting in symmetric groups
In 1956, Brauer showed that there is a partitioning of the -regular conjugacy classes of a group according to the -blocks of its irreducible characters with close connections to the block theoretical invariants. But an explicit block splitting of regular classes has not been given so far for any family of finite groups. Here, this is now done for the 2-regular classes of the symmetric groups. To prove the result, a detour along the double covers of the symmetric groups is taken, and results on their 2-blocks and the 2-powers in the spin character values are exploited. Surprisingly, it also turns out that for the symmetric groups the 2-block splitting is unique.
Algebra Number Theory, Volume 1, Number 2 (2007), 223-238.
Received: 3 May 2007
Revised: 2 July 2007
Accepted: 8 August 2007
First available in Project Euclid: 20 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Bessenrodt, Christine. The 2-block splitting in symmetric groups. Algebra Number Theory 1 (2007), no. 2, 223--238. doi:10.2140/ant.2007.1.223. https://projecteuclid.org/euclid.ant/1513797128